Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Cheyenne, WY

July 5, 2019Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 5, 2019, 2:53 PM MDT for Niobrara County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2019, 2:53 PM MDT (20:53 UTC)
Expired
Jul 5, 2019, 3:45 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:13 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 1:13 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
113 PM MDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 1243 PM MDT Fri Jul 5 2019

Sunshine is starting to peak through some lingering low to mid
level clouds over the southeastern portion of the High Plains and
adjacent Nebraska Panhandle. This will work to delay convective
initiation by capping the atmosphere ahead of another day of
isolated severe thunderstorm potential. Severe thunderstorms will
follow east and southeasterly tracks east of the Laramie Range,
though focused mainly along the I-80 corridor. A potent
shortwave trough will again pass through the upper level
southwesterly flow, and coupled with a decent southwesterly BL
layer flow, atmospheric instability will spike with MLCAPE values
near 2000 J/kg, steep mid-level lapse rates and decent shear and
storm relative helicity values. At the surface, an upslope flow
has kept dewpoints in the mid-50s and as the day heats up, the low
to mid level cloud deck will finally erode out, creating the
potential for strong to severe thunderstorms to initiate. Timing
for thunderstorms looks to begin around 1 PM MDT and continue
through about 8 PM MDT. Isolated to scattered supercells that
develop today will be capable of producing golf ball size hail and
damaging winds. An isolated tornado or two cannot be ruled out.

Conditions quiet overnight with warm temperatures expected again.
This will aid in keeping humidities relatively high with the
addition of upslope flow yet again tomorrow afternoon, for
another humid day Saturday, with another chance for severe
thunderstorms across the High Plains tomorrow afternoon. Timing
will be similar to today's. The major difference between today
and tomorrow's storms will be slightly higher PWATs and slower
storm motion, which will lead to the higher probability of heavy
rain with storms, leading to flash flooding concerns. Will
continue to monitor tomorrow's setup with forecast updates.

.LONG TERM...(Saturday night through Friday)
Issued at 1243 PM MDT Fri Jul 5 2019

Afternoon and evening thunderstorms continue each day under a
southwesterly flow aloft, shortwave troughs ejecting across the
High PLains each day, and upslope flow each afternoon, continuing through
the weekend. A pattern change looks to be in store as early as
Tuesday as a ridge of high pressure begins to build into the
region. A warming trend and decreasing humidities should take
hold by the end of next week. Isolated thunderstorms under the
dirty ridge will lead to isolated thunderstorm possibilities
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Jul 5 2019

Latest satellite loop was showing things fairly capped mainly east
of the Laramie Range. However, we are starting to see moderate
cumulus developing over the Laramie Range. This convection will
continue to develop and spread east-northeast this afternoon with
some of the stronger storms propagating southeast. Timing of the
convection will be around 20-22Z. The bulk of these storms will
dissipate after sunset with some lower ceilings developing once
again after 08z or so.

&&

.FIRE WEATHER...
Issued at 1243 PM MDT Fri Jul 5 2019

Low humidities and heightened winds today across Carbon County
will create a brief window for heightened fire weather concerns
today, though they will be below RFW criteria. High humidities
elsewhere and green fuels have resulted in low fire weather
concerns overall. The active and wet weather pattern will continue
through the weekend and into the beginning portion of next week.
However, looking for a pattern change by midweek with a ridge
building in, warming temps and decreasing humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...AB
AVIATION...REC
FIRE WEATHER...AB
Hazardous weather outlook, Jul 5, 1:13 PM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
113 PM MDT Fri Jul 5 2019

WYZ103>105-109>116-061915-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
113 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated marginally severe thunderstorms are expected this
afternoon, mainly between 1 and 8 PM MDT. Some storms will be
capable of producing strong winds, small hail and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for afternoon and evening thunderstorms will continue each
day, with strong to severe thunderstorms possible through the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
061915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
113 PM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered severe thunderstorms are expected this
afternoon, mainly between 1 and 8 PM MDT, east of the Laramie
Range. The main focus will be along the I-80 corridor. Severe
storms will be capable of producing large hail up to golf ball
size and damaging winds. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Severe thunderstorms expected again Saturday over a similar are of
the region. Timing will be similar to today's. Chances for
afternoon and evening thunderstorms will continue into the
weekend. Pattern change expected by mid next week.

.Spotter information statement...

Spotter activation may be needed this afternoon and early evening.

In the hours before

Special weather statement, Jul 5, 1:36 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Fri Jul 5 2019

WYZ116>118-052000-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
136 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES...

At 136 PM MDT, a strong thunderstorm was located near Horse Creek, or
20 miles northeast of Laramie, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Horse Creek and Iron Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 10534 4154 10535 4161 10491 4131 10496
TIME...MOT...LOC 1936Z 261DEG 21KT 4147 10525

Braun
Special weather statement, Jul 5, 2:28 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT Fri Jul 5 2019

WYZ107-108-052130-
East Platte County WY-Goshen County WY-
228 PM MDT Fri Jul 5 2019

...SPECIAL WEATHER STATEMENT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Moon Campground, or 27 miles southeast of Douglas, moving east at
25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Glendo, Rawhide Buttes, Glendo Reservoir and Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 110 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4247 10505 4260 10503 4260 10442 4235 10444
TIME...MOT...LOC 2027Z 272DEG 23KT 4254 10494

Worley
Special weather statement, Jul 5, 2:30 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Fri Jul 5 2019

WYZ101-102-052130-
Converse County Lower Elevations WY-Niobrara County WY-
230 PM MDT Fri Jul 5 2019

...SPECIAL WEATHER STATEMENT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Dull Center, or 38 miles northwest of Lusk, moving
east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara and eastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

LAT...LON 4317 10491 4336 10490 4337 10427 4310 10429
TIME...MOT...LOC 2030Z 273DEG 17KT 4326 10480

Worley
Special weather statement, Jul 5, 2:47 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Fri Jul 5 2019

WYZ118-119-052115-
Central Laramie County-East Laramie County-
247 PM MDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 247 PM MDT, a strong thunderstorm was located 9 miles east of
Whitaker, or 17 miles north of Cheyenne, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gun Barrel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4135 10477 4148 10474 4147 10425 4121 10430
TIME...MOT...LOC 2047Z 277DEG 27KT 4139 10470

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:12 PM MDTSpecial Weather StatementCYSConverse48 min
Jul 4, 6:18 PM MDTSevere Thunderstorm WarningCYSConverse24 min
Jul 4, 6:33 PM MDTSpecial Weather StatementCYSConverse42 min
Jul 4, 6:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jul 4, 7:22 PM MDTSpecial Weather StatementCYSPlatte53 min
Jul 4, 7:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte32 min
Jul 4, 7:31 PM MDTFlash Flood WarningCYSAlbany, Converse, Platte3 hr
Jul 4, 7:49 PM MDTSpecial Weather StatementCYSNiobrara41 min
Jul 4, 7:56 PM MDTSevere Thunderstorm WarningCYSConverse, Platte49 min
Jul 4, 7:59 PM MDTSevere Thunderstorm WarningCYSNiobrara46 min
Jul 4, 8:17 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse43 min
Jul 4, 8:33 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte42 min
Jul 4, 8:44 PM MDTSevere Thunderstorm WarningCYSNiobrara31 min
Jul 4, 8:54 PM MDTSevere Thunderstorm WarningCYSLaramie36 min
Jul 4, 8:56 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jul 4, 8:59 PM MDTSpecial Weather StatementCYSNiobrara46 min
Jul 4, 9:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse36 min
Jul 4, 9:11 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 4, 9:26 PM MDTSevere Thunderstorm WarningCYSPlatte49 min
Jul 4, 9:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 4, 9:39 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte51 min
Jul 4, 9:40 PM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 4, 10:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte64 min
Jul 4, 10:30 PM MDTSevere Thunderstorm WarningCYSPlatte60 min
Jul 4, 10:59 PM MDTSevere Thunderstorm WarningCYSGoshen61 min
Jul 4, 11:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Jul 4, 11:38 PM MDTSevere Thunderstorm WarningCYSGoshen52 min
Jul 4, 11:57 PM MDTSpecial Weather StatementCYSGoshen48 min
Jul 5, 1:36 PM MDTSpecial Weather StatementCYSLaramie24 min
Jul 5, 2:28 PM MDTSpecial Weather StatementCYSPlatte62 min
Jul 5, 2:30 PM MDTSpecial Weather StatementCYSNiobrara60 min
Jul 5, 2:47 PM MDTSpecial Weather StatementCYSLaramie28 min
Jul 5, 3:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 5, 3:36 PM MDTSevere Thunderstorm WarningCYSNiobrara24 min
Jul 5, 3:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte48 min
Jul 5, 3:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jul 5, 3:54 PM MDTSevere Thunderstorm WarningCYSNiobrara36 min
Jul 5, 4:02 PM MDTSpecial Weather StatementCYSLaramie28 min
Jul 5, 4:21 PM MDTSevere Thunderstorm WarningCYSNiobrara39 min
Jul 5, 4:26 PM MDTFlash Flood WarningCYSGoshen, Platte3 hr
Jul 5, 4:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte46 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningCYSNiobrara44 min
Jul 5, 4:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte50 min
Jul 5, 4:56 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jul 5, 5:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte15 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Jul 4, 11:17 PM MDTSpecial Weather StatementCYSDawes43 min
Jul 5, 12:04 AM MDTSpecial Weather StatementCYSDawes41 min
Jul 5, 12:26 AM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux34 min
Jul 5, 1:08 AM MDTSpecial Weather StatementCYSBox Butte, Scotts Bluff52 min
Jul 5, 4:01 PM MDTSpecial Weather StatementCYSBanner29 min
Jul 5, 5:07 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jul 5, 5:12 PM MDTTornado WarningCYSSioux33 min
Jul 5, 5:35 PM MDTTornado WarningCYSDawes, Sioux25 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.